- M. Fabrice Ouziel, FFRI Visiting Professor, Interior Architect, Paris
- Mme. Vivien Woofter, US Department of State, Overseas Buildings Operations, Former Director of Furnishings and Interior Design
Seminar: “Interdisciplinary International Research for Restoration in Historic Buildings.”
This seminar discussion in English with Mr. Ouziel and Ms. Vivien Woofter will preface the later lecture.
1-2pm; Ruth McQuown Conference Room in 219 Dauer Hall
Lecture: “Restoration of the Hôtel de Talleyrand, Paris”
The illustrated lecture will include an introduction of the development of the Marshall Plan at the Talleyrand; a summary of the significance of the building and persons associated with its history; discussion of the research and craftsmanship in the current restoration project; and projections for the future.
6pm; Auditorium of Harn Museum of Art
Co-sponsors: France-Florida Research Institute (FFRI); College of Design, Construction and Planning; Department of Interior Design
Elena Levashina, PhD, University of Strasbourg, France and HHMI Int’l Schoar
Mini-Symposium on Emerging Pathogens: Immune Responses of the Malaria Vector Anopheles Gambiae
Jean-Marie Londeix, Saxophonist, Professor of Saxophone, Conservatoire Nationale, Bordeaux
The internationally renowned saxophonist with highlights this year’s International Saxophone Master Classes. For more information, please see: http://www.arts.ufl.edu/music/saxophone/imcs.html.
Conference: “Who? or What?” – Jacques Derrida
- Prof. Hélène Cixous, FFRI Visiting Professor, Centre d’Etudes Féminines, Paris VIII
- Prof. J. Hillis Miller, University of California, Irvine
- Prof. Peggy Kamuf, University of Southern California
Location: Keene Faculty Center
Co-Sponsors: Dean’s Office of the College of Liberal Arts and Sciences; Department of Romance Languages and Literatures; France-Florida Research Institute; Department of Germanic and Slavic Studies; Department of English; University of Florida International Center; Center for the Humanities and Public Sphere; Center for Jewish Studies; The Center for Women’s Studies and Gender Research; Center for European Studies; Dean’s Office of the College of Fine Arts; School of Art and Art History at the University of Florida; and French Department, New York University.
October 31 and November 1
M. Kebir Mustapha Ammi, FFRI Visiting Professor, writer, Paris, France
October 31, 9:35-10:25AM, Norman Hall 2321: Visit to an Arabic Literature class. Discussions of aspects of the Arabic translation of Le partage du monde.
Lecture and discussion: “Analyse d’une Trilogie liée à l’Enfance”
October 31, 4:00-6:00PM, Dauer Hall 219, Refreshments offered
Lecture and discussion: “L’auteur face a ses personnages, Saint Augustin, Hallaj, Abd el-Kader: problèmes d’écriture et solutions”
November 1, 4:00-7:00PM, Keene Faculty Center, Refreshments offered
Location: 219 Dauer, 4:00-6:00PM
Co-sponsors: FFRI and French section of Romance Languages & Literatures
Lecture: Recording the History of Architecture (Harn Museum)
M. Philippe Ruault, FFRI Visiting Professor, Photographer of Art and Architecture, Paris, France
M. Ruault is an acclaimed photographer in France and has developed a long-term association with noted architect Jean Nouvel.
Classical pianist, Professor of Music
University of Illinois
7:30pm, University Auditorium
January 16 – February 27
FACE French Film Festival
- Jan. 16 – Le grand voyage, (The Long Journey), Ismael Ferrukhi.
A few weeks before his high school final exam, Réda, a young man who lives in the south of France, is chosen to drive his aging father to Mecca for the traditional pilgrimage. From the start, the journey promises to be difficult, as Réda and his father have nothing in common.
- Jan. 30 – Pas sur la bouche, (Not on the Lips), Alain Resnais.
Based on André Bardes’ 1920s-era operetta, Not on the Lips is a tribute to the comical productions of that period. The art-deco sets and costumes, the singing, the clever dialogue and the happy ending make for a sophisticated and highly entertaining farce.
- Feb. 13 – Viva Laldjerie, (Viva Algeria), Nadir Mokneche.
This movie portrays three women living in today’s Algeria between modern society and Islamic fundamentalism, self-determination and dependence. Screening times – 5:30 and 8:00pm.
- Feb. 27 – Les egarés, (Strayed) André Téchiné, 2003, (with Emmanuelle Beart, Gaspard Ulliel)
Set in 1940 at the beginning of France’s occupation by the Germans, the recently widowed Odile, a young beautiful mother, flees Paris with her two children, thirteen-year-old Philippe and seven-year-old Cathy. When Germans bomb the road packed with refugees, Odile’s car is destroyed, and the three flee into the woods. They encounter Yvan, an adolescent delinquent whose survival skills and charm soon prove invaluable. The four fugitives stumble into an abandoned house in the country. The vacant house becomes the setting for a makeshift family, a “desert island,” as director André Téchiné describes it. Yvan appears and disappears without warning; he lies and steals. Although Odile is outraged, she slowly becomes attracted to the mysterious stranger and finds herself caught up in complicated personal and sexual dynamics. Téchiné’s use of powerful black and white archive images makes war ever-present and accentuates the isolation of the characters. Screening times – 7:30 and 9:30pm.
- Feb. 27 – Les Brodeuses, (Sequins), Eleonore Faucher.
When Claire learns that she is five months pregnant at the tender age of 17, she decides to give birth anonymously. She finds refuge with Madame Melidian, an embroiderer for haute couture designers. And, day by day, stitch by stitch, as Claire’s belly grown rounder, the threads of embroidery create a filial bond between them. Screening time 5:30.
All films will be shown at the Hippodrome Theater, 25 SE 2nd Place, Gainesville.
This festival is sponsored by FACE: French American Cultural Exchange Arts Education Innovation, the France-Florida Research Institute, and the Alliance Française of Gainesville. The festival was also made possible with the support of the Cultural Services of the French Embassy and the French Ministry of Culture, The Florence Gould Foundation, the Grand Marnier Foundation and the Franco-American Cultural Fund.
Rencontre avec Marc Mimram – Architect, Paris
Lecture: Structures and Architecture: recent projects; 6pm at the Harn Museum of Art.
Rencontre avec Alain Mabanckou
Lecture in French: Littérature francophone: une chance pour la littérature française?
11:30am, 215 Dauer Hall
Alain Mabanckou is one of Francophone Africa’s most prolific contemporary writers. Author of six volumes of poetry and five novels, he received the “Prix Littéraire de l’Afrique Noire” in 1999 for his first novel, “Bleu-Blanc-Rouge“ (1998). His latest novel, “Verre Cassé“ (Editions du Seuil, 2005), was awarded “Le Prix des Cinq Continents de la Francophonie.” Alain Mabanckou is Assistant Professor of French and Francophone Literatures at the University of Michigan.
Francophone African Film Festival (All films shown at the Reitz Cinemas).
Monday, March 20: Opening Reception, 5pm-6:45pm
- 7:00-7:35pm – African Middleweights/ Africains Poids Moyens (35mins). In Lingala & French with English subtitles
- 7:40-10:10pm – Le Ballon D’or / The Golden Ball (90mins). In Malinké & French with English subtitles
Tuesday, March 21
- 3:00-3:35pm – African Middleweights/ Africains Poids Moyens (35mins). In Lingala & French with English subtitles.
- 3:35-3:51pm – Something Else / Nkan Mii (16mins). In English & Yoruba with English subtitles.
- 3:55-4:25pm – Be Kunko / Everybody’s Problem (30min). In Creole, French & Malinke with English subtitles.
- 4:45-6:17pm – Dôlé (92 mins). In French with English subtitles
- 7:00-7:30pm – Safi, la petite mere (30mins). In Moore & French with English subtitles.
- 7:30-8:48pm – The Colonial Misunderstanding / Le Malentendu Colonial(78mins). In English, French & German with English subtitles
- 9:00-10:20pm – Niiwam (80mins). In Wolof & French with English subtitles.
Wednesday, March 22
- 3:00-3:30pm – Be Kunko / Everybody’s Problem (30min). In Creole, French & Malinke with English subtitles.
- 3:30-5:00pm – Le Ballon D’or / The Golden Ball (90mins). In Malinké & French with English subtitles
- 5:15-5:31pm – Something Else / Nkan Mii (16mins). In English & Yoruba with English subtitles.
- 5:35-6:53pm – The Colonial Misunderstanding / Le Malentendu Colonial(78mins). *In English, French & German with English subtitles
- 7:00-7:30pm – Safi, la petite mere (30mins). In Moore & French with English subtitles.
- 7:40-9:00pm – Niiwam (80mins). In Wolof & French with English subtitles.
- 9:10-10:42pm – Dôlé (92 mins). In French with English subtitles.
March 23 – Lecture: “Parting with Mediality in the Early Work of Walter Benjamin”
2:00-4:00pm, in 219 Dauer Hall
Professor Weber is one of the foremost thinkers in the field of media, philosophy, and psychoanalysis. He is Avalon Foundation Professor of Humanities in the German Department at Northwestern University.
Sponsors: Department of Germanic and Slavic Studies, FFRI
March 30 – April 1
Dr. Gayatri Spivak – Marxist Reading Group International Conference
Friday, March 31 – Keynote speech: “Marxism and the Literary.”
8:00pm, Keene Faculty Center, Dauer Hall.
Saturday, April 1 – Roundable discussion featuring keynote speakers, Gayatri Chakravorty Spivak and Peter Hitchcock, with UF faculty, 1:00 – 2:30pm, 219 Dauer Hall.
International Conference on the Study of Religion, Nature and Culture
Speakers: Dr. Kristina Tiedje, Université de Lyon II
Dr. Bernard Cerquiglini, director, Center for French and Francophone Studies, Louisiana State University.
Lecture: La Grèce, ou Rome? La question de la diversité linguistique en France (XVIe – XXe siècle), 4:00-6:00pm, McQuown Room, 219 Dauer Hall.